Funnel Cloud, Olmsted
- When
- June 26, 2:11 PM CST
- Where
- Olmsted County, 3.28 mi WNW of Rochester
- Reported by
- Public
- Coordinates
- 44.050, -92.530
A funnel cloud was sighted on the northwest side of Rochester.
As showers and thunderstorms moved across southeast Minnesota during the afternoon of June 26th, some funnel clouds were seen. Reports of the funnel clouds were received from the Rochester (Olmsted County) area, near Carimona (Fillmore County) and near Utica (Winona County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
As showers and thunderstorms moved across southeast Minnesota during the afternoon of June 26th, some funnel clouds were seen. Reports of the funnel clouds were received from the Rochester (Olmsted County) area, near Carimona (Fillmore County) and near Utica (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 26, 12:52 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 152 PM CDT Tue Jun 26 2018 .SHORT TERM...(Tonight trough Wednesday) Issued at 152 PM CDT Tue Jun 26 2018 GOES-East Water Vapor imagery showing a closed low moving east through northeast IA. This low will move east of the area this evening, ending shower/scattered thunder threat by midnight or soon after. Models showing a lot of low clouds forming across the area tonight in the wake of this low and rainfall that fell today. This stratus looks to hang on through tomorrow morning, dissipating during the afternoon as high pressure builds overhead. Look for highs in the upper 70s to the lower 80s with northwest winds generally less than 10 mph. .LONG TERM...(Wednesday Night through Tuesday) Issued at 152 PM CDT Tue Jun 26 2018 Main forecast concerns for this period are increasing temperatures for the latter part of the work week and into the weekend, as well as shower and storm chances, especially on Saturday. Upper level ridging will continue to build into the area on Thursday. Models are in decent agreement of shortwave trough riding over the ridge, but associated showers and storms look to stay south of the forecast area, mainly in central into southeast Iowa. Pressure gradient then tightens Thursday evening behind departing surface high pressure and ahead of approaching surface low pressure, leading to strengthening southerly winds and warm air advection for Friday. Forecast soundings show good mixing to near 850 mb, where temperatures are progged to be in the 24-26 C range through much of the area. Mixing this down to the surface, could easily see gusts near 30 kts and temperatures well into the 90s. In addition, looking at good moisture return with the southerly flow, with dewpoints into the 70s (the 26.12Z GFS even has lower 80s, but not buying that at all). Should be enough for heat index values over 100 and at least a heat advisory for much of the area on Friday. Should temperatures trend a bit higher, an excessive heat warning wouldn't be out of the question. Attention then turns to Saturday as a cold front slides into the area. MUCAPE (5000+ J/kg) from the GFS is overdone given the extremely high dewpoints, but the 26.12Z ECWMF still develops 2500- 3000 J/kg through the area, so plenty for storms to get going. The strongest deep layer shear looks to be behind the front, but could be strong enough right along the front for at least some organized strong storms. Any precip looks to be out of the area by late Sunday morning with a return to temperatures in the upper 70s to lower 80s for the end of the weekend and into the work week. Models diverge a bit for the beginning of the work week in regards to precipitation. The 26.12Z GFS brings in another shortwave trough and associated precip Monday evening into Tuesday, while the 26.12Z ECMWF slides it north of the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue Jun 26 2018 Low pressure responsible for scattered shra/ts will be moving east of the area this evening. Until then, expect a mishmash of VFR ceilings temporarily reduced to IFR at times along with reduced visibility. We are then expecting widespread IFR stratus to form tonight, lasting into early Wednesday morning. This stratus should lift into MVFR ceilings around in the 14-15z time frame. && .HYDROLOGY... Issued at 152 PM CDT Tue Jun 26 2018 Showers and storms have been very transitory and so far today and have not been prolific rain-makers. Threat of heavy rain shifts east of the area this evening. Otherwise, the flood wave will continue to moving south along the Mississippi River, causing minor flooding from Wabasha south through McGregor. See the latest flood statements for current river forecasts on our web site at www.weather.gov/lacrosse. && .CLIMATE...(For Friday) Issued at 345 AM CDT Tue Jun 26 2018 Below are the record high temperatures for June 29th (Friday)... Northeast Iowa... Charles City 102F in 1931 Crecso 96F in 1970 Decorah 105 in 1910 Elkader 100F in 1913 New Hampton 100F in 1931 Southeast Minnesota... Austin 95 in 1988 Caledonia 96F in 1970 Grand Meadow 99F in 1931 Preston 96F in 1970 Rochester 99F in 1931 Theilman 99F in 1962 Winona 103F in 1931 Western Wisconsin... Alma Dam 4 97F in 1970 La Crosse 101F in 1931 Medford WI 98F in 1910 Mauston 94F in 1966 Mondovi 100F in 1931 Neillsville 104F in 1910 Prairie du Chien 104F in 1931 Sparta 94F in 1991 Trempealeau Dam 98F 1939 && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...CJA AVIATION...DAS HYDROLOGY...Boyne/DAS CLIMATE...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 401 AM CDT Tue Jun 26 2018 IAZ011-029-030-WIZ053>055-061-271100- Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant- 401 AM CDT Tue Jun 26 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be seen through this evening. A few storms may become strong to severe with the main threats being damaging winds, heavy rain, and maybe an isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are thunderstorm chances on Thursday night and for the weekend. It is too early discern if there would be a severe threat. Heat builds in Friday with heat indices ranging from 95 to 105 during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... A few spotting groups may be needed briefly this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-271100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 401 AM CDT Tue Jun 26 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and west central into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be seen through this evening. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are thunderstorm chances on Thursday night and for the weekend. It is too early discern if there would be a severe threat. Heat builds in Friday with heat indices ranging from 95 to 105 during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
Special Weather Statement National Weather Service La Crosse WI 1107 AM CDT Tue Jun 26 2018 IAZ030-WIZ054-055-061-261815- Clayton-Crawford-Richland-Grant- Including the cities of Elkader, Prairie Du Chien, Richland Center, and Platteville 1107 AM CDT Tue Jun 26 2018 ...Funnel clouds observed in the area... Funnel clouds have been reported over Grant County during the past few minutes, east of Dickeyville. These funnel clouds normally do not touch the ground. As a result, they rarely do any damage and last only a few minutes. However, if you live in extreme northeast Iowa and far southwest Wisconsin...remain on the alert and be prepared to move to a place of safety if a funnel should approach the ground. Atmospheric conditions over will continue to be favorable for the formation of short lived funnels during the next several hours. Wetenkamp
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM TORNADO 1 S GEORGETOWN 42.61N 90.48W
06/26/2018 GRANT WI PUBLIC
VIDEO ON SOCIAL MEDIA OF TORNADO NEAR
INTERSECTION OF COUNTY ROAD D AND COUNTY
ROAD H. TIME ESTIMATED FROM RADAR.
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM FUNNEL CLOUD 2 WSW GEORGETOWN 42.61N 90.52W
06/26/2018 GRANT WI LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED PUBLIC REPORT OF
FUNNEL CLOUD NEAR COUNTY ROAD H & QUARRY
ROAD. TIME ESTIMATED FROM RADAR.
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM FUNNEL CLOUD PLATTEVILLE 42.74N 90.48W
06/26/2018 GRANT WI PUBLIC
VIDEO ON SOCIAL MEDIA OF FUNNEL CLOUD IN
PLATTEVILLE. TIME ESTIMATED FROM RADAR.
&&
CASpecial Weather Statement National Weather Service La Crosse WI 120 PM CDT Tue Jun 26 2018 WIZ055-061-262000- Richland-Grant- Including the cities of Richland Center and Platteville 120 PM CDT Tue Jun 26 2018 ...Additional Funnel Clouds Possible This Afternoon... Funnel clouds will remain possible across the area through mid afternoon. These funnel clouds normally do not touch the ground. As a result, they rarely do any damage and last only a few minutes. However...remain on the alert and be prepared to move to a place of safety if a funnel should approach the ground. Atmospheric conditions will continue to be favorable for the formation of short lived funnels through 3 PM. Wetenkamp
Special Weather Statement National Weather Service La Crosse WI 246 PM CDT Tue Jun 26 2018 IAZ008>010-018-019-029-MNZ079-086>088-094>096-262300- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 246 PM CDT Tue Jun 26 2018 ...Funnel Clouds Possible Through Late Afternoon... Conditions are favorable for funnel clouds through late this afternoon. These funnel clouds normally do not touch the ground. As a result, they rarely do any damage and last only a few minutes. However, remain on the alert and be prepared to move to a place of safety if a funnel should approach the ground. Atmospheric conditions will continue to be favorable for the formation of short lived funnels during the next several hours. Wetenkamp
The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
4 funnel cloud, 1 flood. Local standard time, as filed.
A funnel cloud was sighted on the northwest side of Rochester.
A funnel cloud was sighted southwest of Carimona.
A funnel cloud was sighted south of Utica.
A funnel cloud was sighted west of Stewartville.
Runoff from locally heavy rains pushed the South Fork of the Whitewater River out of its banks with water going over U.S. Highway 14 in Eyota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761778, 761780, 761781, 761782, 765040.